South Dakota, 2002

Hail in South Dakota, May 7, 2002

May 7, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 8:52 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 7, 8:52 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT TUE MAY 7 2002

02Z SUBJECTIVE SURFACE ANALYSIS INDICATED PRIMARY AREA OF LOW
PRESSURE OVER SOUTHEAST COLORADO. WARM FRONT HAS SURGED NORTH AND
WAS LOCATED FROM NEAR NORFOLK, NEB EAST TO SIOUX CITY, IA AND THEN
SOUTHEAST INTO CENTRAL IOWA. MOISTURE RETURN HAS BEEN FAIRLY
IMPRESSIVE WITH THE 60 DEGREE ISODROSOTHERM INTO SOUTHERN ZONES OF
CWA. LOOKING AT THE 00Z SOUNDING FROM OMAHA AND LIFTING A PARCEL
FROM 800MB WOULD YIELD OVER 1500J/KG OF ELEVATED INSTABILITY.

INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO
THE NORTH AND EAST. ACTIVITY IS NOW FAR ENOUGH NORTH AND EAST OF THE
ELEVATED INSTABILITY THAT SEVERE POTENTIAL FAIRLY LOW. AN ADDITIONAL
WAVE IS INDICATED OVER CENTRAL CO ON THE LATEST WATER VAPOR
IMAGERY. LATEST SHORT-RANGE MODELS INDICATE THIS WAVE TO MOVE TO THE
NORTHEAST OVERNIGHT. AS THIS WAVE INTERACTS WITH THE MOISTURE AND
INSTABILITY...THUNDERSTORMS WILL LIKELY ONCE AGAIN DEVELOP OVER
CENTRAL AND NORTHERN NEB AFTER 06Z. THE THUNDERSTORMS WILL THEN MOVE
TO THE NORTHEAST ACROSS SOUTHEAST SD/NORTHEAST NEB/NORTHWEST IA. WE
HAVE SEVERE WORDING IN THE ZONES...AND FEEL A CONTINUED HAIL THREAT
IS THERE...SO WE WILL CONTINUE SEVERE WORDING IN THE SOUTHERN CWFA.
PRIMARY AREA FOR SEVERE WILL BE IN NORTHEAST NEB/FAR SOUTHEAST
SD/NORTHEAST IOWA WHERE BETTER INSTABILITY AND SHEAR COME TOGETHER.

OTHERWISE ZONES APPEAR TO BE IN GOOD SHAPE WITH ONLY MINOR CHANGES
BEING MADE. WILL TAKE OUT THE BECOMING WORKING IN THE NORTHWEST
ZONES FOR WIND AND TWEAK SOME TEMPERATURES IN THE CENTRAL AND
SOUTHERN ZONES WHERE THE WARM FRONT HAS SURGED NORTH.

NEW ZONES OUT BY 1015 PM.

.FSD...NONE.

BOUSTEAD

In the hours before

Special weather statement, May 7, 7:20 PM CST, 4 hours 5 minutes before
IAZ020-021-031-032-NEZ013-014-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT TUE MAY 7 2002

...SEVERE THUNDERSTORM WATCH NUMBER 249 EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 249 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING AREAS...PLYMOUTH...CHEROKEE...WOODBURY AND IDA COUNTIES
IN NORTHWEST IOWA...AND DIXON AND DAKOTA COUNTIES IN NORTHEAST
NEBRASKA.

THE THREAT OF WIDESPREAD SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS
THE AREA. HOWEVER OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE NIGHT...AND ISOLATED SEVERE STORMS ARE STILL POSSIBLE.
Local storm report, May 7, 8:06 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT.,.COMPLETE EVENT SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GREGORY                   SD   .75 INCH HAIL
05/07/02   GREGORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0415 PM    7 NW PLATTE               SD   .88 INCH HAIL
05/07/02   CHARLES MIX                    EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0440 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0455 PM    10 N FORESTBURG           SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.

0502 PM    PLANKINTON                SD   .88 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0510 PM    7 NNW MT VERNON           SD   .75 INCH HAIL
05/07/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

0515 PM    1 W LETCHER               SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
                                          EVENT DURATION 2 MINUTES.

0552 PM    4 SSW WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.

0615 PM    7 SE PARKSTON             SD   .88 INCH HAIL
05/07/02   HUTCHINSON                     REPORTED BY PUBLIC.
                                          HAIL COVERING GROUND.

0643 PM    1 SW MAYFIELD             SD   .88 INCH HAIL
05/07/02   YANKTON                        REPORTED BY PUBLIC.

0643 PM    1 S MAYFIELD              SD   .75 INCH HAIL
05/07/02   YANKTON                        REPORTED BY PUBLIC.

0655 PM    1 W CENTER PT             SD   .75 INCH HAIL
05/07/02   TURNER                         REPORTED BY PUBLIC.

0708 PM    UTICA                     SD   .75 INCH HAIL
05/07/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0710 PM    5 SW HURLEY               SD   .88 INCH HAIL
05/07/02   TURNER                         REPORTED BY PUBLIC.

0730 PM    4 NW BRIDGEWATER          SD   .75 INCH HAIL
05/07/02   MCCOOK                         REPORTED BY STORM
                                          SPOTTER.

0745 PM    3 WNW CENTERVILLE         SD   .75 INCH HAIL
05/07/02   TURNER                         REPORTED BY STORM
                                          SPOTTER.

0804 PM    4 WSW CANTON              SD   .75 INCH HAIL
05/07/02   LINCOLN                        REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingsbury

When
May 7, 11:25 PM CST
Where
Kingsbury County, 4 mi NE of Oldham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.250, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293924.